Allergies to Hyaluronic Acid Fillers are Rare but Other Factors Can Cause Swelling and Redness

Thank you for your question. You submitted two photos and with those photos you state in the history that you underwent filler with hyaluronic acid filler placed with a cannula and the next day, both your eyes were swollen shut and that they did not respond to ice but then you placed yourself on prednisone and you’re tapering it down. And you have noticed in time, as the swelling resolved, that you have these lumpy areas and you want to know what to do. Well, I can certainly give you my perspective in your situation. I’m a board certified cosmetic surgeon and a fellowship trained oculofacial plastic and reconstructive surgeon, practicing in Manhattan and Long Island for.

Over 20 years. Injectable fillers such as Restylane is something I use in my practice every day and in particular, I help people look good around their eyes. So in analyzing just your history, I would first start by asking you to reach out to the why he performed this procedure. And you were very certainly resourceful by putting yourself on prednisone but it is important to have medical supervision when you take a drug like prednisone. And there is a certain thing that doesn’t sound right to me from that history. The question really is did you have any type of allergic response to the hyaluronic acid filler? Now in general, that is unlikely and it is so exceedingly rare.

That we don’t routinely do skin testing for people to do the filler before we do the injection. Before the hyaluronic acid fillers, I was injecting collagen and this was derived from the bovine source so we used to inject people in the forearm and just check the skin like you do for the TB test and see if they would be sensitive. So it makes me wonder if there is anything else you might be sensitive that caused your eyes “swell shutâ€�. Was it the topical anesthetic, was it a moisturizer, was it makeup and you need to get the bottom of this to avoid your eyes or any other areas to react so strongly after treatment. Clearly the prednisone has been of value. Certainly, in allergic reactions, prednisone can be useful.

But you should still either discuss this in detail with your and meet with an allergist and ask why your eyes were swollen and shut. As far as the lump is concerned, I think it is pretty clear that it is most likely a little bit of excess filler material that is in an undesirable location so I would probably recommend that you have the material dissolved with hyaluronidase because it looks like it’s in a place you don’t want it to be. This is a very common problem. People come to me all over the country with the concern where they’ve got injectable filler in an area around their eyes and they got an undesirable result. And so I would routinely use hyaluronidase.

To dissolve the material and start from scratch because sometimes this situation, they will get the filler and then they will get more filler on top of that or adjacent to that and it will get messy and unwieldy. But again, getting back to the original question, you have to figure out what you are sensitive to get swollen shut. Allergies are something you don’t want to just sweep under the table. You want to really look what could possibly cause it and get an appropriate work up. So I hope that was helpful, I wish you the best of luck and thank you for your question!.

Leave a Reply